FDA warning: Risk of heart attack and stroke with some painkillers

The Food and Drug Administration is strengthening warnings on some common painkillers saying they cause increased risk of heart attack and stroke. The FDA conducted a review on new safety information and now want the drug makers to change the warning labels on certain NSAIDs. NSAIDs, or nonsteroidal anti-inflammatory drugs, are over-the-counter or prescription medications such as Advil, Ibuprofen, Aleve, Naprosyn, or Celebrex.


The warning labels on these drugs already indicate they might cause an increased risk of heart attack and stroke. But the FDA says new data reveals there is stronger evidence that there is an increased risk of heart attack and stroke from NSAIDS and therefore want the warning labels to be updated. The warning label applies to both over-the-counter and prescription NSAIDs. Over-the-counter NSAIDs are used to treat pain or fever while prescription forms tend are used to treat more serious conditions like arthritis.

The FDA will ask drug makers to update warning labels by adding that the drugs “cause an increased risk” of serious heart failure. Before, the drug labels said they “may cause an increased risk” of heart failure. The FDA says the labels must also include, "the risk of heart attack or stroke can occur as early as the first weeks of using an NSAID. The risk may increase with longer use of the NSAID. The risk appears greater at higher doses." Both Pfizer and Bayer are already working with the FDA to incorporate the new safety information to their drug’s labels.

They say the labels should also state that that the risk is not limited to patients with heart disease, and that patients with heart disease have a higher risk. The FDA says there is not sufficient evidence to determine whether the risk is the same for all NSAIDs. There is also an increased risk for heart failure associated with these medications. The FDA says people with heart problems should consult a doctor before taking any of these NSAIDs.

The FDA first warned about the risk of heart attack and stroke with these medications in 2005. But after reviewing a number of studies that showed stronger evidence that these types of medications cause an increased risk for heart attack and stroke, they decided it was time to issue a more strict warning. The studies showed that the risk increased by 10 to 50 percent, depending on the type of drug and dosage.  Those who are at most risk are people who have heart disease, especially those who recently had a heart attack or stroke. The risk is also present for people who have never had heart disease.

Does this mean people should just stop taking NSAIDs? No. NSAIDs have been proven effective for millions of people in relieving pain or fever that results from conditions like arthritis, menstrual cramps, flu, and headaches. The FDA recommends that ‘people should take the lowest effective dose for the shortest amount of time possible.’ And the American Heart Association recommends that people try taking acetaminophen (Tylenol) before anything else.

For those that have high blood pressure or heart disease, make sure to discuss taking NSAIDs with your doctor before trying any. This is important because your doctor can help you weigh your options by balancing the benefits with the possible risks of taking NSAIDs. Some NSAIDs may also interfere the effects of another.

If you are taking NSAIDS, warning signs to look out for that may indicate a heart problem or stroke include sudden weakness in one part or side of the body, sudden slurred speech, chest pain, or trouble breathing. In this case, stop taking them and seek medical attention immediately.